Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 54, NWS El Paso, TX

September 8, 2017El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 8, 2017, 6:13 PM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 6:13 PM MDT (00:13 UTC)
Expired
Sep 8, 2017, 9:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 60 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2698 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WGUS54 KEPZ 090013
FFWEPZ
TXC141-090300-
/O.NEW.KEPZ.FF.W.0054.170909T0013Z-170909T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
613 PM MDT FRI SEP 8 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  East central El Paso County in southwestern Texas...

* Until 900 PM MDT

* At 607 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain have 
  already fallen and more rain is expected in the next hour, this 
  will lead to rapid runoff of small streams in the warned area. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Agua Dulce...
  and Lake Way Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3178 10603 3172 10608 3165 10610 3161 10613
      3166 10615 3178 10613 3181 10607

$$

CRESPO
1 follow-up statement
535 
WGUS74 KEPZ 090252
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
852 PM MDT FRI SEP 8 2017

TXC141-090300-
/O.EXP.KEPZ.FF.W.0054.000000T0000Z-170909T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso TX-
852 PM MDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL EL PASO COUNTY WILL
EXPIRE AT 900 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3178 10603 3172 10608 3165 10610 3161 10613
      3166 10615 3178 10613 3181 10607

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:28 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 8, 3:28 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
328 PM MDT Fri Sep 8 2017

.SYNOPSIS...
An atmospheric battle between dry and stable high pressure aloft
and moderate low-level moisture continues across the Borderland.
This means a daily struggle to get showers and thunderstorms to
develop across the region. There will be some mountain storms and
even a few lowland storms, but most of the region will remain
seasonable warm and mostly dry through the weekend and much of
next week. Added moisture and instability look to bring better
storm chances to the region for the end of next week as a Pacific
trough pushes in from the west on Friday and Saturday.

&&

.DISCUSSION...
While other parts of the U.S. watch for significant tropical
weather and wildfire conditions, we sit under high pressure and
enjoy mostly seasonal and benign weather across Southern New
Mexico and Far West Texas.

The the upper high re-centering over TX, our atmosphere has seen
a temporary spike in lower mid-level moisture thanks to deeper
south flow, on the west side of the high, but the gains coupled
with the high pressure aloft leave our atmosphere with only
marginally unstable conditions. PWs are up from about 0.80" to
over an inch, but cooler than peak summer surface temps, warm
temps aloft, and lack of any dynamics will all limit shower and
thunderstorm development. However the models do indicate minor
instability across nearly the whole region, focused mostly over
area mountains, lowlands west through the mid-afternoon hours;
with lesser instability in the evening hours. A minor shortwave is
moving over the west areas from the south and this should favor
our west zones for storms. Thus isolated showers and
thunderstorms in for all zones in the first period.

For the weekend, through Monday, the upper high will re-shift
back west over the Four Corners region. This slow retrogression
west will shove the deeper moisture channel west back over AZ with
a resulting drying over our region. This loss of moisture and
slight increases in upper-level stability should significantly
reduce shower and storm potential leading to generally dry
conditions through this period. Most zones will be free of pops
for these days. Temperatures will continue very near seasonal
normals.

Tuesday and Wednesday of next week the upper ridge looks to shift
south of the region as a west coast trough begins to push into the
western states and bumps the high south. These two days may bring
some recyled, recirculated moisture back over the region, along
with minor waves in from the north. We could see isolated, mainly
mountain, storms return these days.

For late Thursday through early Saturday there does not appear to
be any moisture gains, but the west coast trough will be sliding
east across the forecast area. This will bring added dynamics
with increased winds aloft with some jetting, and some cyclonic
flow bring PVA to the region from the west. What moisture is in
place (looks like about .75" PW) will get worked on by the better
dynamics and instability to bring a rise in shower and storm
chances. Thus we will add increased and more widespread POPs to
the forecast for these days. In addition, with this "fall season-
like" storm pattern, these storms may have some potential to
become strong, and possibly severe with strong winds and moderate
hail.

14-Bird

&&

.AVIATION...Valid 09/00Z-10/00Z...
Basically VFR conditions expected through the fcst period. A few
mountain based storms and also some storms west of the Continental
Divide until 09Z...with isold BKN060 BKN100 5SM
-TSRA. SFC WINDS GNLY NE-SE 5-15KTS.

20-Novlan

&&

.FIRE WEATHER...
High pressure aloft to our east will give the area a slight chance
of thunderstorms today and Saturday, mainly over the mountains and
west of the Continental Divide. By Sunday the upper high will drift
back west, briefly reducing our chances of thunderstorms. After
Sunday, northerly flow aloft will bring back slight chances of
storms for all areas with also the risk of some dry lightning after
Monday. Min RH values will be around 20-25% lowlands and 25-35% over
the mountains Friday and Saturday.

20-NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  90  67  89 /   0   0   0   0
Sierra Blanca           61  87  63  86 /   0   0   0   0
Las Cruces              62  88  63  87 /   0   0   0   0
Alamogordo              57  89  61  88 /  10   0   0   0
Cloudcroft              45  70  44  69 /  10   0   0   0
Truth or Consequences   63  89  65  88 /  10   0   0   0
Silver City             56  84  56  82 /  20  20  10   0
Deming                  62  89  63  89 /  10   0   0   0
Lordsburg               62  88  65  89 /  20  20  10   0
West El Paso Metro      67  89  68  88 /   0   0   0   0
Dell City               61  88  62  87 /   0   0   0   0
Fort Hancock            64  90  65  89 /   0   0   0   0
Loma Linda              61  85  60  84 /   0   0   0   0
Fabens                  65  90  65  89 /   0   0   0   0
Santa Teresa            65  89  66  88 /   0   0   0   0
White Sands HQ          63  89  63  87 /   0   0   0   0
Jornada Range           56  90  57  88 /   0   0   0   0
Hatch                   60  88  62  88 /   0   0   0   0
Columbus                63  90  64  89 /  10   0   0   0
Orogrande               64  89  64  88 /   0   0   0   0
Mayhill                 48  79  47  78 /  10   0   0   0
Mescalero               49  80  48  79 /  10   0   0   0
Timberon                49  78  47  76 /  10   0   0   0
Winston                 51  82  50  83 /  20  20  10   0
Hillsboro               57  86  57  86 /  10  20   0   0
Spaceport               57  89  57  88 /  10   0   0   0
Lake Roberts            50  82  49  83 /  20  20  10   0
Hurley                  56  86  56  83 /  10  10  10   0
Cliff                   48  87  49  88 /  20  20  10   0
Mule Creek              49  85  50  86 /  20  20  10   0
Faywood                 57  85  57  85 /  10  10  10   0
Animas                  61  88  63  89 /  20  20  10   0
Hachita                 60  89  62  89 /  10  10  10   0
Antelope Wells          59  87  62  89 /  20  20  10   0
Cloverdale              58  84  60  85 /  20  20  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/20
Hazardous weather outlook, Sep 8, 11:17 AM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1117 AM MDT Fri Sep 8 2017

NMZ401>417-TXZ418>424-091730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1117 AM MDT Fri Sep 8 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Risk of hazardous weather is low. However isolated thunderstorms
are expected over area mountains with slight chances for storms
over area lowlands. Storms are not expected to become severe, or
produced widespread flooding rain. None the less a few storms may
produce wind gusts to 40 mph with minor blowing dust, and there
could be isolated heavy rain and minor flash flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Slight chance of thunderstorms, mainly around high mountain
locations. A few storms could produce pea size hail and wind gusts
to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

In the hours before

Special weather statement, Sep 8, 3:14 PM MDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
314 PM MDT FRI SEP 8 2017

NMZ404-405-082200-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
314 PM MDT FRI SEP 8 2017

...SPECIAL WEATHER STATEMENT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Shakespeare, or 9 miles southwest of Lordsburg,
moving northwest at 25 mph.

Pea size hail and winds in excess of 30 mph with blowing dust will be
possible with this storm.

Locations impacted include...
Road Forks and Steins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3250 10905 3227 10866 3212 10877 3222 10905
TIME...MOT...LOC 2113Z 118DEG 21KT 3224 10880

CRESPO
Special weather statement, Sep 8, 4:20 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
420 PM MDT FRI SEP 8 2017

NMZ412-413-082300-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
420 PM MDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO AND
NORTHEASTERN DONA ANA COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of White Sands National Monument, moving northwest at 15
mph.

Dime size hail and winds in excess of 40 mph with blowing dust will
be possible with this storm.

Locations impacted include...
White Sands National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3261 10608 3252 10627 3275 10649 3287 10617
TIME...MOT...LOC 2219Z 153DEG 15KT 3264 10622

CRESPO
Special weather statement, Sep 8, 5:20 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
520 PM MDT FRI SEP 8 2017

NMZ409-410-090000-
Northern Dona Ana County NM-Sierra County Lakes NM-
520 PM MDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND
NORTHWESTERN DONA ANA COUNTIES UNTIL 600 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rincon, or 12 miles east of Hatch, moving northwest at
10 mph to the east of Interstate 25.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Rincon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3264 10680 3256 10698 3274 10719 3286 10689
TIME...MOT...LOC 2319Z 151DEG 10KT 3267 10694

CRESPO
Special weather statement, Sep 8, 5:39 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
539 PM MDT FRI SEP 8 2017

NMZ410-411-090030-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
539 PM MDT FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 630
PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Jornada Range, or 7 miles northeast of Leasburg,
moving northwest at 10 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Jornada Range
and Radium Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3246 10666 3240 10675 3251 10696 3267 10674
TIME...MOT...LOC 2338Z 142DEG 9KT 3250 10676

CRESPO

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.